In my review of the full range of side effects of the statin class of drugs, I have identified the several biological pathways by which statins seriously interfere not only with awareness but also with behavior in many individuals.
I learned that interference with cholesterol bio-availability in some may lead to confusion, disorientation, forgetfulness and severe memory loss. I learned also that statins had the potential of causing hostility, depression, anger and rage in others by interfering with metabolic pathways having to do with neuropeptide formation, the essence of who we are.
Recently I have received the following report that demonstrates very well the potential for behavioral side effects from statin drug use.
"In January 2005, my family doctor doubled my Lipitor daily dose. I had been on Lipitor for several years' at 20mg/day. At 40mg/day I soon began to have serious leg muscle pain. I fell down and lost cognitive functions. In July 2005, I went to my doctor to request help.
My doctor refused all reasonable requests for help and I went home. Now the doctor then made a police report accusing me of assault. In my entire life I have never harmed a living soul. My record is 100% perfect. Yet, I have been charged with criminal assault and may go to trial. After a hospital doctor later recommended I stop my Lipitor, my leg pain disappeared."
Doctor Beatrice Golomb, Director of the National Statin Study at San Diego College of Medicine published a report on six cases nearly identical to the one above. These cases demonstrated not only that their aggressiveness resolved soon after the offending statin was stopped but also that re-starting of the statin (or a substitute) promptly triggered return of the unusual irritability.
Several of her cases reported strong homicidal thoughts. One man woefully was forced to admit that had he caught his wife on one of these occasions it is likely he now would be a widower.
Golomb states that statin causality can safely be assumed with "recurrence on rechallenge".
There is no doubt about the potential for serious behavioral side effects from statin drug use, it is all but inevitable in susceptible individuals. The problem is that neither patients nor their physicians are aware of this as yet so when a serious case, like the one I described, is reported to the legal system, chaos prevails and chances for fair and considerate evaluation are poor.
Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor